Medical Specialty >> Urology

Doctors Lounge - Urology Answers

Back to Urology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/13/2017.

Forum Name: Urology Topics

Question: Very foamy / frothy / lather-rich urine


 WhatsThePurpose - Sat Jan 21, 2006 12:35 pm

Since the middle of year 2002, I have been urinating foamy / frothy / lather-rich urine. I had looked up on the net then, and found that the reason behind it could be the presence of protien. This reason seemed logical because I was exercising (strength training) and also Myoplex (whey protien) everyday. I linked my increased protien intake to this. Needless to say, it made me feel guilty of not being careful about my health.

In March 2003, I had my urine tested (morning urine, midstream). The report came negative. Albumin: Nil. I was a bit relieved. The doctors told me that some people have foamy urine by nature. Such an answer from a doctor amazed me (how can they give such a stupid answer). It is 2006 and the flow of my foamy, lather-rich urine has not yet stopped. At times, it looks as if some detergent is mixed with my urine - it is so foamy, lather-rich, full of bubbles.

I do not have any swelling in any body part. No blood. No urination difficulty. No burning sensation. No feeling as if I have not emptied my bladder. No serious illness.

Very rarely, after masturbation/sex, I have a pricking sensation at the tip of my penis. It is painful and very irritating. This is temporary. I have got such sensation even when I was a kid (15 yrs), after masturbation. This happens extremely rarely and I do not know the reason behind it.

Considering that my kidneys had started to fail since mid 2002 (when I started urinating foamy urine), should my kidneys have failed by now? Should I have died by now?

Whenever I drink excessive water, the foam in the urine decreases drastically.

Do I have a disease? Please answer.
 Dr. Tamer Fouad - Tue Nov 21, 2006 2:08 am

User avatar Hello,

Foam formation in urine could be a manifestation of excess proteins in urine especially albumen.

The most general definition of foam is a substance that is formed by trapping many gas bubbles in a liquid. Excess protein can cause the urine to foam in water. This occurs because protein changes the surface tension between urine and water in much the same way that a detergent decreases water surface tension. Protein, as well as detergent, in this case is what physicists call a surface active substance.

Normally proteins are not found in urine (less than150 mg per day) and their presence could be due to many factors which could be a manifestation of a kidney disease. Albumin makes up about 30mg per day. Hence, total protein above 150 mg or albumin above 30 mg per day are abnormal. Total protein above 300 mg per day is known as clinical proteinuria and is usually accompanied by various other clinical manifestations such as generalized edema.

Before we jump to any conclusions you should have a dipstick test for urinary protein or a simple urine analysis. For a more precise measurement, you may need to collect urine for 24 hours (microalbumin study - between 30 - 300 mg albumin per day).

It may also be something as simple as a forceful flow of urine that could make a foamy type of appearance due to excess trapping of air in urine as it contacts water.

I would recommend a you do a microalbumin study if you are still concerned. Renal function can easily be assessed by renal function tests and determination of glomerular filtration rates.

Best regards,

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us